Michigan, 2005Flash Flooding and Hail in Michigan, September 22, 2005
September 22, 2005 · NWS DTX · 23 events in 8 counties and zones
A warm front moved north into southeast Michigan on the 22nd, triggering a few severe thunderstorms. The warm front proceeded to stall out along I-69, which caused the training of thunderstorms which produced the flash flooding across Genesee and Lapeer counties.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $340,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved north into southeast Michigan on the 22nd, triggering a few severe thunderstorms. The warm front proceeded to stall out along I-69, which caused the training of thunderstorms which produced the flash flooding across Genesee and Lapeer counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 22, 11:50 AM EST, 50 minutes earlier.
Area forecast discussion, Sep 22, 11:50 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1250 PM EDT THU SEP 22 2005
.UPDATE...
REMNANTS OF MCS STILL MOVING ACROSS THE FORECAST AREA AT THIS TIME.
12Z SOUNDING OUT OF QUAD-CITIES SHOWED 50 KNOT LOW LEVEL JET AT
925MB FEEDING INTO THE MCS AND ALLOWING IT TO CONTINUE THROUGH THE
MORNING. CONVECTION HAS BEEN ELEVATED THIS MORNING WITH A FEW 3/4
INCH HAIL REPORTS IN KENT AND OTTAWA COUNTIES IN SW LOWER MICHIGAN.
GOING FORECAST GENERALLY APPEARS TO BE IN GOOD SHAPE WITH THE
SOUTHERN CWA EXPECTED TO SEE A BREAK IN THE SHOWER ACTIVITY WHILE
SHOWERS AND THUNDERSTORMS CONTINUE TO WORK ACROSS THE NORTHERN CWA.
THIS BREAK ACROSS THE SOUTH WILL GIVE THE ATMOSPHERE A CHANCE TO
DE-STABILIZE WITH THUNDERSTORMS STILL EXPECTED TO DEVELOP LATE THIS
AFTERNOON INTO THIS EVENING AHEAD OF THE FRONTAL PUSH. LOW LEVEL
MOISTURE ADVECTION WILL INCREASE ACROSS THE AREA THIS AFTERNOON WITH
SURFACE DEWPOINTS ALREADY ON THE RISE ACROSS INDIANA AND SW LOWER.
DEWPOINTS ARE NEAR 70 THROUGH CENTRAL INDIANA WITH KALAMAZOO ALREADY
UP TO 67F. VISIBLE SATELLITE ALSO SHOWS A SIGNIFICANT BREAK IN THE
CLOUD COVER AS THE SHOWER ACTIVITY CLEARS THE AREA. BEST AREA OF
CONVECTION THIS AFTERNOON STILL EXPECTED TO DEVELOP ACROSS NORTHERN
ILLINOIS/INDIANA WHERE THE BEST INSTABILITY WILL BE LOCATED BUT
THUNDERSTORMS WILL ALSO DEVELOP AND TRACK INTO SOUTHEASTERN MICHIGAN
LATE THIS AFTERNOON. SOME STRONG THUNDERSTORMS STILL POSSIBLE WITH
1500-2000 J/KG OF CAPE NEAR THE SOUTHERN MICHIGAN BORDER AND 0-6 KM
SHEAR APPROACHING 40 KNOTS. WILL SEND OUT A QUICK UPDATE TO REFRESH
ZONES BASED ON CURRENT RADAR TRENDS AND TIMING.
&&
.AVIATION...
DYING MCS TO MOVE INTO THE REGION BETWEEN 12-13Z. CONVECTION IS
ELEVATED SO NO SIGNIFICANT WIND GUSTS ANTICIPATED AT THE SURFACE.
PLENTY OF DRY AIR IN PLACE OVER LOWER MICHIGAN KEEPING CLOUD BASES
ABOVE THE MVFR THRESHOLD AS WELL. CIGS MAINLY 080-100...BRIEFLY
DROPPING TO 040-050 IN SHOWERS AND THUNDERSTORMS...WITH VSBYS
BRIEFLY DROOPING TO 5 MILES AS WELL. MCS WILL BE EAST OF THE TAF
SITES AROUND 15Z...THEN A BRIEF PERIOD OF FILTERED SUN...UNDER BKN
CIRRUS SHIELD. MID CLOUDS TO FILL BACK IN BY 18Z AS COLD FRONT
APPROACHES FROM THE NORTHWEST. ANTICIPATE SCATTERED THUNDERSTORMS TO
DEVELOP AGAIN AHEAD OF THE COLD FRONT BY 18Z...WORKING SOUTH TO
DTW/DET AREA BY 20-21Z. ANTICIPATE MVFR CIGS/VSBYS AS LINE OF
SHOWERS AND THUNDERSTORMS MOVE THROUGH. STRONGEST THUNDERSTORMS WILL
BE CONFINED TO THE AREAS SOUTH OF PTK AND INCLUDING DTW/DET. THERE
REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS REGION AS
WELL.
COLD FRONT TO BECOME MORE PARALLEL TO MID LEVEL FLOW BY LATE
AFTERNOON. AS A RESULT FRONT WILL SLOW DOWN AS A COUPLE OF UPPER
LEVEL WAVES MOVE ALONG THE FRONT. SHOWERS AND THUNDERSTORMS SHOULD
CLEAR THE MBS AREA BY 00Z...FNT 02Z...THEN LINGER IN THE DTW AREA
THROUGH 06Z...WITH MVFR CIGS LINGERING IN THE DTW AREA THROUGH
06-08Z AS WELL.
&&
.UPDATE...ISSUED AT 635 AM
WILL EXPAND AREA OF NUMEROUS SHOWERS SOUTH TO THE OHIO BORDER AS MCS
HAS MADE A SLIGHT SOUTHEAST TURN. PRECIP ALREADY REACHING THE GROUND
OVER SOUTHWEST LOWER...SO IT IS NOT TAKING LONG TO SATURATE THE DRY
LAYER. BASED ON CURRENT RADAR TRENDS PRECIP SHOULD BE IN THE MBS
AREA AROUND 730...FNT AROUND 800 AM AND DTW AROUND 830 AM. IR LOOP
DOES SHOW SOME CLOUD TOP WARMING SO ANTICIPATE BIG AREA OF NEGATIVE
LIGHTNING STRIKES OVER SOUTHERN LAKE MICHIGAN TO STEADILY DIMINISH.
&&
.SHORT TERM...THURSDAY AND THURSDAY NIGHT...ISSUED AT 347 AM
MCS OVER WISCONSIN MIGRATING ACROSS LAKE MICHIGAN AND CORFIDI
VECTORS INDICATE THAT IT WILL CONTINUE ON AN EASTWARD TRACK AND
POSSIBLY TURN MORE SOUTHEAST AFTER 09-10Z. 00Z DTX SOUNDING SHOWS
DEEP DRY LAYER OVER SOUTHEAST LOWER MICHIGAN...BUT LOOKS LIKE A VERY
WELL DEFINED MCV AND CLOUD TOP COOLING STILL TAKING PLACE ON
SOUTHWEST PORTION OF MCS. SO ANTICIPATE THAT MCS WILL HAVE ENOUGH
DYNAMICS AND MOISTURE TO MAKE IT INTO SOUTHEAST LOWER THIS MORNING.
CURRENT TIMING HAS THE LEAD EDGE OF PRECIP SHIELD INTO THE WESTERN
CWA BY 11Z. CORE OF MCS STILL TAKING AIM ON THE NORTH HALF OF THE
CWA...SO WILL CONTINUE WITH THE IDEA OF NUMEROUS SHOWERS AND
THUNDERSTORMS.
CONVECTION TO REFIRE ALONG FRONT THIS AFTERNOON...HOWEVER AIRMASS
OVER LOWER MICHIGAN WILL HAVE TROUBLE DESTABILIZING DUE TO MCS CLOUD
DEBRIS AND PRECIP THIS MORNING...THEN MORE HIGH AND MID LEVEL CLOUDS
AHEAD OF THE FRONT. NAM INSISTS ON CAPES REACHING AROUND 2000 J/KG
ACROSS THE FAR SOUTHEAST AROUND 18-21Z...HOWEVER THIS DOES NOT LOOK
REASONABLE AT THIS TIME...IN ADDITION NAM IS TRYING TO BRING 70
DEGREE DEW POINTS INTO THE DTW AS WELL...PREFER THE GFS UPPER 60S
DEW POINTS BASED ON CURRENT OBSERVATIONS OVER THE OHIO VALLEY. NAM
MID LEVEL MOISTURE FIELDS ALSO OVER DONE OVER ILLINOIS. WILL LIKELY
SEE ELEVATED CONVECTION OVER THE NORTH HALF OF THE CWA THIS
AFTERNOON. SO THE ONLY THREAT FOR ANY SEVERE CONVECTION CONTINUES TO
BE SOUTH OF M59...OR EVEN SOUTHEAST OF A PHN/ADG LINE. MODELS ALSO
SUGGESTING SOME UPPER SUPPORT OVER THE REGION THIS AFTERNOON IN RRQ
OF 300 MB JET.
FRONT BECOMES MORE PARALLEL WITH MID LEVEL FLOW LATE THIS AFTERNOON
AND OVERNIGHT AND WILL BE SLOW TO MOVE INTO THE OHIO VALLEY...AND
MODELS SHOWING A COUPLE OF WEAK UPPER WAVES RIDING ALONG THE
FRONT...SO WILL CONTINUE WITH LINGERING RW/TRW THIS EVENING...FOR
MAINLY SOUTH HALF OF CWA...AND LINGERING RW OVERNIGHT FOR DTW
SOUTHWARD.
&&
.LONG TERM...FRIDAY THROUGH WEDNESDAY...ISSUED AT 347 AM
THE MAIN STORY IN THE LONG TERM WILL BE HURRICANE RITA...AND ANY
IMPACT FOR THE GREAT LAKES WEATHER INTO NEXT WEEK. LOOKING AHEAD TO
THAT...LATEST RUN OF THE GFDL IS SOMEWHAT IN AGREEMENT WITH THE GFS
AND KEEPING THE REMNANTS PARKED ACROSS OKLAHOMA/TX/MISSOURI
VICINITIES AS MAIN UPPER JET REMAINS REMOVED FROM THE CIRCULATION
THROUGH EARLY WEDNESDAY.
MEANWHILE, OUR WEATHER WILL BE QUITE ACTIVE AS THIS MODEL RUN OFFERS
PLENTY OF CHANGES TO THE GOING FORECAST. AS AFOREMENTIONED FRONT
FROM THE SHORT TERM PERIOD BECOMES QUASI-STATIONARY ACROSS THE
NORTHERN OHIO VALLEY...MODELS WANT TO SPIN UP ADDITIONAL CONVECTION
AND TRACK IT ALONG THE BAROCLINIC BOUNDARY JUST TO OUR SOUTH. JUST
HOW FAR SOUTH WILL THIS FRONT GETS REMAINS AN ISSUE, AS THE LATEST
GFS/NAM SUGGEST A DECENT WAVE DEVELOPS AND BRINGS THE CHANCE FOR
SHOWERS/STORMS FOR THE SOUTHERN COUNTIES FRIDAY NIGHT AND INTO
SATURDAY. MEANWHILE, IN THE OTHER CAMP IS THE RUC13/WRFXX/NGM/UKMET
FORCING THE FRONTAL BOUNDARY FURTHER SOUTH AND KEEPING US IN A COOL
NORTH-NORTHEAST FLOW. IT SEEMS THE KEY TO THIS FORECAST WILL BE A
SHORT WAVE SEEN IN THE H2O VAPOR LOOP APPROACHING THE FOUR-CORNERS
THIS MORNING. NONE OF THE MODELS SEEM TO HAVE A REAL GOOD HANDLE ON
IT AND EACH MODEL HAS ITS OWN WAY OF FORECAST INTERACTION WITH THIS
BOUNDARY. WHEN TAKING THE ENSEMBLE APPROACH (MODEL BLEND)...IT
SEEMS WE NEED TO MAKE SOME ADJUSTMENTS TO THE FORECAST AND BRING IN
AT LEAST THE CHANCE FOR SHOWERS/STORMS FOR THE SOUTHERN 4 COUNTIES
FRIDAY NIGHT AND SLOWLY ADVANCE IT NORTH ON SATURDAY AS WARM
ADVECTION UNFOLDS. THIS IS IN CLOSE COLLABORATION WITH OUR
NEIGHBORING OFFICES (THANKS) AND HPC MODEL DIAGNOSTICS. IT SEEMS
THE GFS SUFFERS YET AGAIN FROM CONVECTIVE FEEDBACK ISSUES AND THE
WRFXX/NAM/UKMET OFFER BETTER FORECAST PATTERNS THUS UTILIZED FOR THE
WEEKEND FORECAST.
THIS SUGGESTS OUR CURRENT FORECAST IS ON TRACK WITH THERMAL WARM
ADVECTION INTO THE WEEKEND WITH PLENTY OF CLOUD COVER. IT WILL
TAKE UNTIL A FRONTAL PASSAGE THAT IS STILL SCHEDULED FOR SUNDAY
AFTERNOON. THEN WE MIGHT GO THROUGH THE SAME DRILL AGAIN AS FRONTAL
BOUNDARY SETTLES JUST SOUTH OF THE REGION EARLY NEXT WEEK WITH COOL
CANADIAN HIGH PRESSURE SETTLING INTO THE GREAT LAKES AND ANOTHER
SURGE OF WARM ADVECTION UPSTREAM UNFOLDS UPSTREAM.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...GSS
LONG TERM....BGM
UPDATE...KEK
HTTP://WEATHER.GOV/DETROIT (ALL LOWER CASE)
Hazardous weather outlook, Sep 22, 12:37 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
137 PM EDT THU SEP 22 2005
MIZ047>049-053>055-060>063-068>070-075-076-082-083-231200-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
137 PM EDT THU SEP 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE REGION
TODAY AND THIS EVENING. THERE IS A CHANCE OF SEVERE WEATHER OVER THE
ENTIRE AREA. DAMAGING WIND GUSTS AROUND 60 MPH WILL BE THE PRIMARY
HAZARD...BUT HAIL AROUND 1 INCH IS ALSO POSSIBLE AS STORMS MOVE EAST
AT 40 MPH.
THUNDERSTORMS WILL BE MOST ACTIVE FROM THE TRI CITIES AND FLINT INTO
THE THUMB DURING THE MID AFTERNOON...SPREADING SOUTH TOWARD THE
DETROIT AREA AND OHIO BORDER DURING THE LATE AFTERNOON AND
EVENING...AND THEN EXITING THE AREA BY MIDNIGHT.
A COLD FRONT MOVING THROUGH THE AREA WILL BE RESPONSIBLE FOR THE
STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS FOR LENAWEE AND MONROE COUNTY
FRIDAY NIGHT...AND FOR THE REGION SOUTH OF M 59 ON SATURDAY. THERE
IS ALSO A CHANCE OF THUNDERSTORMS FOR THE ENTIRE REGION SATURDAY
NIGHT THROUGH SUNDAY NIGHT AS ANOTHER COLD FRONT APPROACHES THE
REGION.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-231200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
137 PM EDT THU SEP 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE REGION
TODAY AND THIS EVENING. THERE IS A CHANCE OF SEVERE WEATHER OVER THE
ENTIRE AREA. DAMAGING WIND GUSTS AROUND 60 MPH WILL BE THE PRIMARY
HAZARD...BUT HAIL AROUND 1 INCH IS ALSO POSSIBLE AS STORMS MOVE EAST
AT 40 MPH.
THUNDERSTORMS WILL BE MOST ACTIVE FROM SAGINAW BAY INTO SOUTHERN
LAKE HURON DURING THE MID AFTERNOON...SPREADING SOUTH TOWARD LAKE
ERIE DURING THE LATE AFTERNOON AND EVENING...AND THEN EXITING THE
AREA BY MIDNIGHT.
A COLD FRONT MOVING THROUGH THE AREA WILL BE RESPONSIBLE FOR THE
STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS FOR THE MICHIGAN WATERS OF LAKE
ERIE FRIDAY NIGHT...AND THE REGION FROM LAKE ST CLAIR SOUTHWARD ON
SATURDAY. THERE IS ALSO A CHANCE OF THUNDERSTORMS FOR THE ENTIRE
REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT AS ANOTHER COLD FRONT
APPROACHES THE REGION.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
BT
Event by event
12 thunderstorm wind, 8 lightning, 2 flash flood, 1 hail. Local standard time, as filed.
Lightning, Oakland
- When
- September 22, 12:40 PM EST
- Where
- Oakland County, Troy
- Reported by
- NEWSPAPER
- Coordinates
- 42.660, -83.386 (the zone’s center; the record gives no point)
Lightning sparked a fire to a Regent's Park Apartment Complex. The roof was partially damaged.
Thunderstorm Wind, Shiawassee
- When
- September 22, 12:52 PM EST
- Where
- Shiawassee County, 3 mi N of Owosso
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.050, -84.167
Local law enforcement reported a tree blown down.
Thunderstorm Wind, Shiawassee
- When
- September 22, 12:58 PM EST
- Where
- Shiawassee County, 1 mi S of Juddville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.033, -83.983
A tree was reported down near the intersection of Durand and Shipman Rd.
Thunderstorm Wind, Saginaw
- When
- September 22, 1:02 PM EST
- Where
- Saginaw County, 4 mi ENE of Birch Run
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.267, -83.733
Local law enforcement reported a tree blown down.
Thunderstorm Wind, Lapeer
- When
- September 22, 1:45 PM EST
- Where
- Lapeer County, Almont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.917, -83.033
Several large tree limbs were reported down.
Lightning, St. Clair
- When
- September 22, 3:30 PM EST to 3:35 PM EST
- Where
- St. Clair County, Port Huron
- Reported by
- NEWSPAPER
- Coordinates
- 42.931, -82.664 (the zone’s center; the record gives no point)
Lightning knocked out the county dispatch radio system. Trees also caught fire from lightning strikes.
Lightning, Genesee
- When
- September 22, 4:00 PM EST
- Where
- Genesee County, Davison
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.022, -83.707 (the zone’s center; the record gives no point)
Lightning struck a home in the Continental North mobile home park, causing a fire in the roof.
Flash Flood, Genesee
- When
- September 22, 4:15 PM EST to 8:30 PM EST
- Where
- Genesee County, Countywide
- Property damage
- $250,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.017, -83.683
Three to four inches of rainfall led to widespread flooding across the county. Numerous reports of 3 feet of water on area roads including: I-75, I-475, Lieth, North, Miller, Beecher, Bradley, Sunset.Water was also reported in homes and businesses. Basement flooding was observed in Goodrich.The Flint Public library roof leaked, causing water damage to books and carpeting. A woman at Mott Community College was stranded atop her car for more than an hour due to rising flood waters, and had to be rescued.
Thunderstorm Wind, Genesee
- When
- September 22, 4:16 PM EST
- Where
- Genesee County, Burton
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.983, -83.633
A trained spotter estimated thunderstorm wind gusts at 60 MPH.
Thunderstorm Wind, Genesee
- When
- September 22, 4:52 PM EST
- Where
- Genesee County, 2 mi W of Linden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.817, -83.800
Several large limbs were reported down.
Thunderstorm Wind, St. Clair
- When
- September 22, 5:00 PM EST
- Where
- St. Clair County, Port Huron
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 42.983, -82.417
Numerous trees and large limbs were reported down. Power lines were also reported down along 11th Avenue.
Flash Flood, Lapeer
- When
- September 22, 5:00 PM EST to 7:30 PM EST
- Where
- Lapeer County, Imlay City
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.033, -83.083
Reports of extensive flooding on streets throughout Lapeer and Imlay City. A trained spotter reported 2.9 inches of rain had fallen.
Thunderstorm Wind, Washtenaw
- When
- September 22, 5:22 PM EST
- Where
- Washtenaw County, Ann Arbor
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.283, -83.733
ASOS measured a gust of 59 MPH.
Lightning, Wayne
- When
- September 22, 5:30 PM EST
- Where
- Wayne County, 1 mi W of Wayne
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
Lightning hit a maple tree which sparked a fire.
Hail, Washtenaw
- When
- September 22, 5:35 PM EST
- Where
- Washtenaw County, Ypsilanti
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.233, -83.617
Thunderstorm Wind, Wayne
- When
- September 22, 5:36 PM EST
- Where
- Wayne County, Belleville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 42.200, -83.467
A huge tree toppled over at St. Anthony Catholic Church. Numerous other trees were knocked over or uprooted, blocking several streets. A tree fell on a home on Carmell Street. A tree was also reported down on a car.
Thunderstorm Wind, Washtenaw
- When
- September 22, 5:40 PM EST
- Where
- Washtenaw County, Ypsilanti
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.233, -83.617
A trained spotter reported telephone poles broken and estimated wind gusts to 70 MPH.
Thunderstorm Wind, Wayne
- When
- September 22, 5:53 PM EST
- Where
- Wayne County, Wyandotte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.200, -83.167
A 16 inch tree was reported down in Wyandotte.
Thunderstorm Wind, Wayne
- When
- September 22, 6:00 PM EST
- Where
- Wayne County, Wyandotte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.200, -83.167
A tree 12 inches in diameter was reported down.
Lightning, Oakland
- When
- September 22, 7:15 PM EST
- Where
- Oakland County, Springfield
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.660, -83.386 (the zone’s center; the record gives no point)
A lightning strike caused a gas explosion in a house.
Lightning, Oakland
- When
- September 22, 8:06 PM EST
- Where
- Oakland County, White Lake
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.660, -83.386 (the zone’s center; the record gives no point)
Lightning struck a mobile home in Cedarbrooke Estates Mobile Home Park, causing a fire.
Lightning, Oakland
- When
- September 22, 8:10 PM EST
- Where
- Oakland County, South Lyon
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.660, -83.386 (the zone’s center; the record gives no point)
A transformer caught on fire due to a lightning strike.
Lightning, Oakland
- When
- September 22, 8:19 PM EST to 8:28 PM EST
- Where
- Oakland County, Commerce
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.660, -83.386 (the zone’s center; the record gives no point)
Lightning struck two homes, causing fires in each.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and High Wind in Alaska, September 22 to 24, 2005$2.7 million · 57 kt wind · 8 events
- Hail and Damaging Wind in Illinois, September 22, 2005$2.1 million · 2.75 in hail · 7 events
- Damaging Winds and Lightning Strikes in Ohio, September 22, 2005$980,000 · 61 kt wind · 10 events
- High Surf in Florida, September 22, 2005$200,000 · 4 events
- Hail and Damaging Winds in Michigan, September 22, 2005$90,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Indiana, September 22, 2005$90,000 · 1.75 in hail · 5 events
- Marine Thunderstorm Winds in Lake Michigan, September 22, 2005$30,000 · 6 events
- Marine Thunderstorm Winds in Lake Erie, September 22, 200516 events
- Marine Thunderstorm Winds in Lake Erie, September 22, 200516 events
- Hail and Damaging Winds in Illinois, September 22, 20051 in hail · 11 events
- Damaging Wind in Colorado, September 22, 2005$15,000 · 53 kt wind · 1 event
- Hail in Wisconsin, September 22, 20051.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474952, 5474936, 5474938, 5474677, 5474939, 5474948, 5475219, 5474947, 5474940, 5474937, 5474941, 5474949, 5474942, 5474951, 5474944, 5474950, 5474945, 5474943, 5474946, 5475223, 5475222, 5475221, 5475220.